Forum Archives

Return to Forum List

lowering antidepressant dose

You are not logged in. Login here or register.

ProbableIceCream posted 7/19/2014 14:20 PM

So something I want to try fairly soon is to lower my generic instant release effexor dose by about 10% (from 200 -> 175) and hold at least a month to see what happens. Basically I had gone from 150/day to 200/day a year or so ago as an ostensibly temporary measure to deal with depression and the like. Since then I've done a ton of EMDR which I think has made me much more stable (and my EMDR therapist commented as much). I'm not entirely sure I ever NEEDED an antidepressant, but I imagine it helped. Anyway, I'm just talking about taking one step (under the supervision of a doctor, of course) because if some of the side effects I suspect are coming from this med are really coming from this med, I'm really really really tired of them and I'd like to at least back off to 150 eventually and see what that does.

Basically if I don't get enough sleep it's very easy for me to wake up in this state where my brain just isn't working and I have this... chemical feeling?... that I can only compare to the feeling of not having enough oxygen. It sucks.

I thought the shakiness I had was related to it.. it might have been, but I've made that mostly go away by getting regular meals.

Anyway, I had a bunch of insomnia last night so I'm dealing with these symptoms now, so forgive me if this doesn't make much sense.. this is mostly a vent post.

Other side effects that are noticeable include dry mouth, which most of the time I don't really notice, but it does increase plaque formation a bit, increased sweating/heat sensitivity, and I THINK emotional numbness, but much of that could just be me and not the med. Shrug.

[This message edited by ProbableIceCream at 2:24 PM, July 19th (Saturday)]

Kajem posted 7/20/2014 07:13 AM

Please, please talk to your dr about reducing your dosage. I've had friends end up in the hospital by reducing too fast.

When you do start, I hope the side effects go away.

Good luck,

I think I can posted 7/20/2014 07:35 AM

I had a terrible time getting off AD's. I found The Antidepressant Solution" a useful book to help me wean. The doctor who wrote it in not anti-AD, but does acknowledge that some people take longer to wean.

At the end I was literally taking crumbs. It probably took me 6-9 months to completely get off them. (It was a couple of years ago, so I really don't remember.)

10% for a month or more sounds like a good start. And yes, I would have withdrawal symptoms even from that. They do ease after awhile, though.

ProbableIceCream posted 7/20/2014 09:23 AM

Absolutely will continue working with a doctor.

solus sto posted 7/20/2014 13:59 PM

As you wean, it can be really helpful to switch to a liquid--and fortunately, venlafaxine (Effexor) is available in liquid form.

With liquids, you can titrate dose down much more gradually, completely bypassing withdrawal symptoms. It can be hugely helpful.

brokeninfl posted 7/21/2014 08:25 AM

I had a really hard time with withdrawal side effect when I was getting off a combo of Lexapro and Effexor. I tapered -- but could never get off the last dosage because of the withdrawal side effects I was getting (feeling like I was off balance, those "brain zaps" people talk about -- which were seriously the most disconcerting thing I've ever experienced)

My saving grace was a tip from my therapist about using Omega 3s. I don't know if it works for everyone but I started taking 1-3 grams of a high quality Omega 3 supplement - and it took away almost all of the withdrawal effects so I could finally get off the lowest dosage I had tapered to (actually at that point I was off the Effexor - and was taking the Lexapro at a very low dose like every other day just to keep the side effects away). It was like a miracle for me, and I found that it was (for me) dose dependent. If I was having particular trouble - I'd add more Omega 3s and that seemed to do the trick.

Good luck!

Return to Forum List

© 2002-2018 ®. All Rights Reserved.